Monday, August 14, 2017

In a very big dilemma right now……

Back on the 28th of February, my Hutch oncologist put me on duloxetine, Cymbalta, for the neuropathy in my feet. Dr. Powers put me on gabapentin (Neurotin) for the terrible hot flashes that the chemo caused.  He said that would also help with the neuropathy.  To tell the truth, I don’t know if either one helped with the neuropathy, but it could be that they helped to prevent it from getting worse.  I’ll never really know about that.

Last week Mark needed to be out of town all week for his job and needed someone there with the boys and the dogs, so we went up on Monday rather than just the night before my surgery. On our way there, I got to thinking that I would like to get off of the above two drugs.  I had been off chemo for eight weeks, and my feet had made some improvement, so I didn’t think I particularly needed them. Plus, I hated the side effects of both – wanting to sleep all the time, blurred vision, loss of balance, dry mouth, dizziness.  So, I called the oncologist’s office to see if I could discontinue them and how I should go about it.  I didn’t think you should just stop them.  Well, I didn’t do my homework, which I should have done.  First of all, I should have waited until the whole surgery thing was over.  Secondly, I should have done a WHOLE lot more reading about duloxetine before contacting the dr.  But I was concerned about the upcoming surgery and wasn’t reading as I should.  When the nurse called me back, she said the doctor said I could stop duloxetine now, and I could cut the dosage of gabapentin in half that week and stop it completely the next week.  So, I did just that.  The last 60 mg of duloxetine was taken last Monday, Aug. 7th.  The surgery went great, and we came home on Friday.  I felt great that whole time.

Saturday morning, we went to Hutch, and I went into Walmart to get a few things while Guy went to a couple other places to get a few things.  I was taking my time, and suddenly I felt very dizzy and like I was going to faint.  I paid for my things and sat down at the front of the store to wait on Guy who was off running his errands.  I texted him I was ready and feeling weak.  The more time passed, the worst I felt – all over.  I went home, and wondered what in the world was happening to me.  I began to look at the only thing that had really changed – I had stopped duloxetine.  Everything I saw said NEVER stop this drug cold turkey.  I was experiencing all the withdrawal symptoms (EXCEPT thoughts of suicide)
1.     DIZZINESS – I’ve been dizzy before, but this was not like any dizziness I had experienced.  It is like something spinning crazily inside my head.
2.    Diarrhea – sometimes every 15 minutes
3.    Tremors of my fingers
4.    Loss of appetite
5.    Nausea – not to the point of vomiting, but just puky-feeling every now and then.
6.    Shortness of breath – like I just can’t breathe deeply enough.
7.    Weird sounds in my ears – like the sound of “FOOT!!”
8.    Nightmares – not really bad ones, but just very VIVID dreams.  This was unusual because I had not been dreaming for months.  And usually when you dream, you remember your dream and think nothing more about it the rest of the day.  But these vivid dreams keep coming to me during the day, as though I’m trying to remember all about them.
9.    Increased BP – from 162/103 Sunday morning to 144/95 this morning.  My BP has been really good prior these last few days.

Then cutting back on the gabapentin caused hot flashes and itching everywhere.  But the latter two symptoms were NOTHING compared to the WD of the duloxetine.

I kept reading about the “bead method” for tapering off of duloxetine.  And then I found a very helpful FB site run by doctors to help people get off of this HORRIBLE drug.  I began to realize what a MAJOR problem thousands of people are having getting off this drug!!  Most people began taking this for depression – I just wanted some relief from my neuropathy. I had NO IDEA what I was getting into.

Y’all know that I am NOT CRAZY and never have been.  I have never suffered from any depression and don’t now.  But let me tell you, these WD symptoms are VERY real physical symptoms!!  And they have totally messed up what was a very nice recovery from chemo and surgeries these last 8 weeks

Since I had only been off the duloxetine for a week, one the administers of this FB site suggested that I go back on it just to get rid of these horrible side effects, and then under the supervision of a doctor, begin the tapering off using the bead method.  The bead method is very exact – you open 3 capsules – one at a time.  You count the number of tiny white beads in each capsule and take the average of the number of the beads in each capsule.  Then you take 10% of that number and remove that number of beads from the capsule.  Put the remaining back in the capsule and take that capsule.  Take this number of beads for 2 weeks and then reduce the beads by another 10%.  You might have to reduce by 5% or even less if you experience symptoms again.  This will most likely take up to a year or more, depending on how much your dosage is or how long you have been on the med.  Knowing how tiny these beads are and how precisely and consistently you need to be, you can see how going off this med cold turkey is a HUGE NO-NO!  I had NO idea!!!!

So, this morning, before trying to go back on the duloxetine, I called my primary care doctor, and I’ll see him in the morning at 8:45. (KC wanted me to see him when I got home just to do a post op check anyway.)  I found out my Hutch oncologist is back from her maternity leave, so I’m going to see her at 9:45.  She put me on this, so she better know how to get me off of it!!   And she needs to be caught up on my last two surgeries anyway.

I’m just so frustrated over all this because I was doing so well.  I didn’t really need this bump in the road!  And I’m really aggravated with myself for not doing my homework before stopping this medication.  I should have caught this and questioned my doctor when he said to just stop it.  A case for 2nd opinions!!  I’m anxious to see what the doctors are going to say tomorrow.

For those who do not follow me on FB, at the end of the last blog, I was getting ready to see the plastic surgeon to see if he, too, would recommend removing the remaining spot after completing chemo and radiation.  He, too, concurred that it should come off, and he wanted to remove it the next morning!  OH!  OK, well, while we are here, we might as well go on and get rid of it.  He scheduled me for 1st thing the next morning.  He took out a section about the size of a silver dollar.  He placed an artificial “skin” over it and sent me home, waiting for the pathology report to return before closing the wound.  A few days later, I called and the report on the margins was “inconclusive” because of the large amount of inflammation caused by the radiation.  The recommendation was to remove another 1 mm of tissue all around before closing the defect with a graft from my leg.  A large dressing remained in place until the next surgery which was scheduled for about 2 weeks.   

I guess it was because of the pressure from this dressing, but that was one of the most painful two weeks of all of my surgeries.  So, it was on Aug. 10th that Dr. Przylecki did the reconstructive work from this latest removal.  I couldn’t have asked for better results.  He was able to take some tissue near my neck to fashion a little flap that he rotated up and stitched down over the wound.  You can see by the picture what a neat job he did.  

Not everyone has the letter of their last name “branded” on the back of their head!!  :)  AND he didn’t have to use a graft!!!  No donor site on my leg!!  WOOHOO!! I go back to KC to get my stitches out on Aug. 30.  Then I go back the 3rd week of September for all my regular scans.  Hopefully, between now and then NOTHING shows up!

And hopefully, I’m up to attending the Kansas State Fair, which is not far off!!  Most of you know how I LOVE the KSF!!!

So, for now my main prayer request is regarding these AWFUL, incapacitating withdrawal symptoms!!!  If I can just get rid of them – even if it means following this tedious bead method of tapering, I will be SOOOOO grateful!!!!  Thank you soooo much in advance!!!

And as always…….I’m in His hands……

1 comment:

  1. Wow, you are an amazing lady and one of the smartest I've known. Thank you for educating me through your incredible journey!! Continued prayers for you.